This preview has intentionally blurred parts. Sign up to view the full document

View Full Document

Unformatted Document Excerpt

Chapter 52: Ear and Hearing Disorders MULTIPLE CHOICE 1. When the nurse reads in the patients history that the patient has experienced otalgia, the nurse knows that the patient has: 1. difficulty hearing. 2. a buildup of cerumen. 3. ear pain. 4. ringing in ears. ANS: 3 Otic- is the root for ear, and - algia is the root term for pain of any type. PTS: 1 DIF: Cognitive Level: Knowledge REF: 1189 OBJ: 5 TOP: Definitions KEY: Nursing Process Step: Assessment MSC: NCLEX: Health Promotion and Maintenance 2. The nurse assisting with a caloric test notes the specific patient response that indicates that the hearing disorder is a problem in the labyrinth, which is: 1. blinking. 2. grimacing. 3. headache. 4. nystagmus. ANS: 4 The appearance of nystagmus when warm or cold water is introduced into the ear is a posit- ive indication that the hearing problem has its cause in the labyrinth. PTS: 1 DIF: Cognitive Level: Comprehension REF: 1191 OBJ: 2 TOP: Caloric Test KEY: Nursing Process Step: Assessment MSC: NCLEX: Health Promotion and Maintenance 3. The 75-year-old patient has age-related changes in his ear. These changes include all but: 1. dry and wrinkled skin on the auricle. 2. otitis externa. 3. dry cerumen. 4. hair in the ear canal. ANS: 2 Otitis externa is an outer ear infection. This question requires knowledge of normal age-re- lated changes in the ears. PTS: 1 DIF: Cognitive Level: Application REF: 1188 OBJ: 5 TOP: Age-Related Changes KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity 4. When doing the initial assessment on a patient with a hearing deficit, the patient reports that he often feels off balance and that he is dizzy when he stands up. These symptoms could be explained by: 1. sinus infections. 2. rubella. 3. otalgia. 4. presbycusis. ANS: 1 Sinus infections can be an acute cause of hearing problems. PTS: 1 DIF: Cognitive Level: Analysis REF: 1199, Box 52-1 OBJ: 1 TOP: Hearing AssessmentPast Medical History KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity 5. A patient reports to the outpatient clinic, saying that he cannot hear well any more and was treated recently with gentamicin. The nurse suspects ototoxicity and inquires about: 1. otalgia. 2. ataxia. 3. vertigo. 4. nausea. ANS: 2 Signs of ototoxicity are tinnitus, hearing loss, dizziness, and ataxia. Gentamicin is an antibi- otic with potential for ototoxicity. PTS: 1 DIF: Cognitive Level: Synthesis REF: 1206 OBJ: 1 TOP: Past Medical History KEY: Nursing Process Step: Assessment MSC: NCLEX: Physiological Integrity 6. The 75-year-old patient complains to the nurse that although she has cleaned her ears with cotton-tipped applicators for weeks, she still cant hear her TV unless it is turned up loud, and she misses a great deal of conversations. On examination of the ears, the nurse anticip- ates that there will be: 1. otitis externa.... View Full Document

End of Preview

Sign up now to access the rest of the document